Alert archive / Alabama / Special Weather Statements in 2017

Special Weather Statement, NWS Birmingham, AL

August 9, 2017Lee County, Alabama

NWS Birmingham, AL issued this special weather statement at Aug 9, 2017, 6:09 PM CDT for Lee County, Alabama. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2017, 6:09 PM CDT (23:09 UTC)
Expired
Aug 9, 2017, 6:45 PM CDT
In force
36 min
Issued by
NWS Birmingham, AL

County Lee County, AL

The radar

The Maxwell AFB radar (KMXX), 54 km from the middle of the area, began a volume at 23:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 11.2 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2017-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 298 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2017-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
298 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
628 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

650 
WWUS84 KBMX 092309
SPSBMX

Special Weather Statement
National Weather Service Birmingham AL
609 PM CDT WED AUG 9 2017
 
ALZ047-048-092345-
Lee AL-Russell AL-
609 PM CDT WED AUG 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LEE AND NORTHWESTERN
RUSSELL COUNTIES UNTIL 645 PM CDT...

At 609 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Beans Mill to near Society Hill. Movement
was east at 25 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Auburn, Opelika, Smiths, Smiths Station, Beulah, Beans Mill, Ladonia,
Beauregard, Bleecker, Griffen Mill, Uchee, Monterey Heights,
Crawford, Ladonia Sports Complex, Marvyn and Parkmanville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3244 8509 3230 8530 3241 8544 3250 8544
      3250 8549 3251 8551 3275 8526 3275 8525
      3269 8512 3266 8509 3265 8511 3263 8509
      3263 8508 3262 8509 3259 8508 3256 8504
TIME...MOT...LOC 2309Z 278DEG 21KT 3273 8523 3246 8546 

$$

89^GSatterwhite

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Aug 9, 12:59 PM CDT, 5 hours 10 minutes earlier.

Area forecast discussion, Aug 9, 12:59 PM CDT, 5 hours 10 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
1259 PM CDT Wed Aug 9 2017

.UPDATE...
Midday Update and 18Z Aviation.

&&

.SHORT TERM...
Through this afternoon.

Numerous to widespread showers along with a few storms continued
to persist across Central Alabama as of early this afternoon. The
old synoptic boundary along with isentropic lift will continue to
trigger additional showers and storms through this afternoon. With
more breaks in the activity than we observed on Tuesday and more
sunshine, additional instability will be realized. We'll have to
watch for training storms with PWATS measured at 1.87 inches on
this morning's 12Z KBMX sounding. The Flash Flood Watch will
continue through 7pm this evening due to the rainfall amounts
over the past two days and additional storms this afternoon. One
change from yesterday is that we should see storms with gusty
winds today, as much drier air has worked in aloft based on this
morning's sounding. For the forecast update for today, have
increased PoPs to likely for the entire CWA this afternoon.
Highest chances will remain across the northern half of Central
Alabama. Temperatures remain on track at this time, and will top
out in the low to mid 80s north to the upper 80s south.

56/GDG

Previous short-term discussion:Today and Tonight.

The weak wind shift associated with the quasi-stationary front is
currently located near the US80/I-85 corridor, while the lower
dewpoints have only made it to the northern border of the forecast
area. Isentropic lift is currently resulting in scattered light
showers over the area, and radar imagery suggest a very weak MCV
may be located over southern MS/southwest AL. Isentropic lift is
also resulting in low stratus across the area, with patchy areas
of fog given moist low-levels and the presence of the front.
Visibility trends will be monitored in case a mention of fog needs
to be added to the HWO or an advisory becomes necessary, but the
low clouds keep confidence on the low side. The front will drift
northward as a warm front through the day today as the mid-level
flow becomes west- southwesterly in response to a weak trough with
embedded MCV over Louisiana and rising heights over the northern
Gulf. Isentropic lift/the warm front and limited daytime heating
will be the main drivers of precipitation through the day. A weak
wedge front moving into northeast AL from GA may also serve as a
focus for development.

There isn't much support for organized heavy rainfall on the large
scale today without any shortwaves aloft, weak low-level inflow,
and  modest instability. The jet streak right entrance region
from yesterday has also lifted northeast of the area. High res
guidance generally indicates activity should be more
showery/progressive in nature with less coverage than yesterday.
Any flooding/flash flooding threat will be very isolated/localized,
confined to any storms that happen to sit over the same area.
Normally this would not require a flash flood watch, but flash
flood guidance (FFG) is as low as 1 to 1.7 inches/hour along the
I-20 corridor where heavy rainfall fell yesterday (especially in
Jefferson and Tuscaloosa Counties), and PWATs remain around 2
inches. Based on this, have opted to continue the flash flood
watch since it is already out, and extended it through the
afternoon, but trimmed back the southern extent where FFG is
higher and QPF is lower.

32/Davis

.LONG TERM...
Thursday through Wednesday.

The zone of enhanced deep-layer moisture will remain in place over
the forecast area on Thursday with a weak/stalled surface front
near the southern edge of a mid-level height gradient. This
should lead to scattered/numerous showers and storms with a peak
in activity probably during the afternoon hours.

The passage of a weak 500mb shortwave is expected to cause weak
subsidence and drying of the column on Friday as surface to 700mb
flow veers to the northwest. Rain chances have been reduced into
the 40-50 percent range and may go lower if model agreement
continues. The early part of Saturday may also see a reduction in
rain chances ahead of a series of upstream disturbances which
should lead to the re-establishment of very moist west-southwest
flow. Enhanced convective activity is expected to return sometime
between Saturday afternoon and Sunday afternoon as this occurs.
These higher rain chances will continue into Monday and Tuesday as
small-scale disturbances move across the region. Eventually a
stronger trough may move through the Great Lakes into the
Northeast CONUS with an associated weak front draped near the
I-20 corridor at the end of the forecast period.

87/Grantham

&&

.AVIATION...
18Z TAF Discussion.

SHRA with som TSRA expected to develop over the next few hours
across the area as skies range from SCT to BKN to allow enough
daytime heating to increase surface instability. Potential for TS
generally too low to mention due to low coverage. Expect general
SHRA to decrease in coverage overnight with low CIGs and patchy fog
at most sites toward daybreak on Thursday when more SHRA ar expected
to increase in coverage toward the end of this cycle. Low level
winds will remain generally light and variable with a surface front
remaining across the southern portion of the state.

05

&&

.FIRE WEATHER...

Above normal rain chances are expected through the next seven
days. There are no fire weather concerns.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     70  86  70  88  71 /  50  60  40  40  30
Anniston    71  85  71  88  72 /  50  60  40  40  30
Birmingham  72  86  72  88  73 /  50  60  40  40  30
Tuscaloosa  72  87  72  89  73 /  50  60  40  40  20
Calera      72  86  72  89  73 /  50  60  40  50  20
Auburn      71  86  71  88  73 /  40  60  40  50  20
Montgomery  74  91  74  92  74 /  30  60  40  50  20
Troy        72  88  72  89  72 /  30  60  40  50  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
Flash Flood Watch until 7 PM CDT this evening for the following
counties: Bibb...Fayette...Greene...Hale...Jefferson...Lamar...
Pickens...Shelby...St. Clair...Sumter...Talladega...Tuscaloosa...
Walker.

&&
Hazardous weather outlook, Aug 9, 4:09 AM CDT, 14 hours before
Hazardous Weather Outlook
National Weather Service Birmingham AL
409 AM CDT Wed Aug 9 2017

ALZ011>015-017>050-101215-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
409 AM CDT Wed Aug 9 2017

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

Pockets of moderate to heavy rainfall at times may result in
localized flash flooding across portions of West Central and Central
Alabama as a stalled front remains over the area. The flooding threat
will remain through around 7 PM.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
today.

08

In the hours before

Special weather statement, Aug 9, 6:09 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Birmingham AL
609 PM CDT WED AUG 9 2017

ALZ047-048-092345-
Lee AL-Russell AL-
609 PM CDT WED AUG 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LEE AND NORTHWESTERN
RUSSELL COUNTIES UNTIL 645 PM CDT...

At 609 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Beans Mill to near Society Hill. Movement
was east at 25 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Auburn, Opelika, Smiths, Smiths Station, Beulah, Beans Mill, Ladonia,
Beauregard, Bleecker, Griffen Mill, Uchee, Monterey Heights,
Crawford, Ladonia Sports Complex, Marvyn and Parkmanville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3244 8509 3230 8530 3241 8544 3250 8544
      3250 8549 3251 8551 3275 8526 3275 8525
      3269 8512 3266 8509 3265 8511 3263 8509
      3263 8508 3262 8509 3259 8508 3256 8504
TIME...MOT...LOC 2309Z 278DEG 21KT 3273 8523 3246 8546

89^GSatterwhite

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 5:54 PM CDTAreal Flood AdvisoryBMXChambers, Lee2 hr
Aug 9, 6:18 PM CDTSpecial Weather StatementBMXBibb27 min
Aug 9, 6:21 PM CDTSpecial Weather StatementBMXChilton24 min
Aug 9, 6:45 PM CDTSpecial Weather StatementBMXRussell30 min

Nearby

Special Weather Statements in Alabama, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.